Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 97, NWS Amarillo, TX

May 27, 2015Lipscomb County, Ochiltree County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 27, 2015, 2:36 PM CDT for Lipscomb County, Ochiltree County, Roberts County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2015, 2:36 PM CDT (19:36 UTC)
Expired
May 27, 2015, 3:00 PM CDT
In force
24 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 138 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:00 PM CDTHAIL 15 S Wolf Creek Park, TXHAIL TO THE SIZE OF QUARTERS WAS FALLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS54 KAMA 271936
SVRAMA
TXC295-357-393-272000-
/O.NEW.KAMA.SV.W.0097.150527T1936Z-150527T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
236 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHEASTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 300 PM CDT

* AT 236 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
  WOLF CREEK PARK...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. MINOR WIND DAMAGE TO
           ROOFS...SIDING AND TREES IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  WOLF CREEK PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3597 10064 3608 10081 3637 10071 3619 10034
TIME...MOT...LOC 1936Z 217DEG 25KT 3610 10066

HAIL...1.25IN
WIND...60MPH

$$

14
1 follow-up statement
081 
WWUS54 KAMA 271946
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
246 PM CDT WED MAY 27 2015

TXC295-357-393-272000-
/O.CON.KAMA.SV.W.0097.000000T0000Z-150527T2000Z/
LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
246 PM CDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ROBERTS...SOUTHEASTERN OCHILTREE AND SOUTHWESTERN LIPSCOMB COUNTIES
UNTIL 300 PM CDT...

AT 246 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
WOLF CREEK PARK...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. MINOR WIND DAMAGE TO
         ROOFS...SIDING AND TREES IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  WOLF CREEK PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3605 10053 3606 10054 3604 10054 3597 10064
      3607 10078 3634 10065 3619 10034
TIME...MOT...LOC 1946Z 217DEG 25KT 3616 10061

HAIL...1.25IN
WIND...60MPH

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:12 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 27, 12:12 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1212 PM CDT WED MAY 27 2015

.AVIATION...
VFR CONDITIONS TO START THE 18Z TAF ISSUANCE BEFORE CONVECTION
DEVELOPS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. HAVE INSERTED
MENTION OF VICINITY THUNDER AROUND 20Z FOR KAMA AND KGUY WHICH HAVE
THE BETTER CHANCES FOR CONVECTION TO IMPACT THE TERMINALS BASED ON
ANTICIPATED INITIATION LOCATIONS. HAVE HELD OFF PREVAILING THUNDER AS
THERE IS SOME UNCERTAINTY IF CONVECTION WILL MOVE OVER THE TERMINALS.
SHOULD CONVECTION DIRECTLY IMPACT A TERMINAL KGUY HAS THE BEST CHANCE
FOLLOWED BY KAMA. KDHT SHOULD REMAIN MOSTLY CONVECTION FREE UNTIL
AFTER 00Z OR EVEN 06Z. CONVECTION INCREASES IN AREA COVERAGE
OVERNIGHT AND HAVE HAVE GONE WITH PREVAILING SHOWERS FOR KAMA WITH
VICINITY THUNDER AROUND 10Z. CEILINGS WILL LIKELY DEGRADE AS
CONVECTION APPROACHES THE TERMINALS AND HAVE STARTED A TREND OF LOWER
CEILINGS ESPECIALLY TOWARDS TOMORROW MORNING.

&&

.PREV DISCUSSION... /ISSUED 1133 AM CDT WED MAY 27 2015/

MESOSCALE UPDATE...
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS INSTABILITY
BUILDS TO LEVELS NOT SEEN AROUND THE PANHANDLES IN MAYBE A FEW
YEARS. WIND SHEAR WILL BE A LIMITING FACTOR FOR SEVERE WEATHER,
BUT IN SPITE OF LACKING SPEED SHEAR, FAVORABLE DIRECTIONAL SHEAR
SHOULD PROVE ENOUGH TO PROMOTE STORM ORGANIZATION THIS AFTERNOON.

THERE WILL LIKELY BE MORE THAN ONE ROUND OF THUNDERSTORMS BETWEEN
NOW AND TOMORROW MORNING, BUT THIS DISCUSSION WILL FOCUS ON THE
THREAT FOR AFTERNOON CONVECTION. FORECAST SOUNDINGS FROM THE NAM/RAP
INDICATE UPWARDS OF 4500 J/KG MLCAPE BY EARLY THIS AFTERNOON IN THE
EASTERN HALF OF THE TX PANHANDLE, DRIVEN BY MID 60S SFC DEWPTS AND
RELATIVELY IMPRESSIVE MID LVL LAPSE RATES. EFFECTIVE SHEAR VALUES
WILL LIKELY REMAIN NEAR 30 KTS TODAY, WITH LIMITED LOW LVL SPEED
SHEAR. THIS COMBINATION OF CAPE/SHEAR PAIRED WITH ANVIL LEVEL SR
WINDS OF AROUND 30 KTS SHOULD PROVIDE AN ENVIRONMENT FAVORABLE FOR A
FEW SLOW, SOUTHEAST-MOVING HP SUPERCELLS MIXED IN WITH SOME
MULTICELL CONVECTION. GIVEN GENERALLY WEAK LOW LVL FLOW AND STORM
MOTIONS THAT WON'T ENHANCE STORM RELATIVE INFLOW, THINK THE TORNADO
THREAT SHOULD BE FAIRLY LIMITED. HOWEVER, GIVEN LOW LCL HEIGHTS AND
SIGNIFICANT CAPE IN THE LOWEST 3KM, A TORNADO CERTAINLY COULD NOT BE
COMPLETELY RULED OUT.  THE BIGGEST THREAT TODAY WILL BE LARGE HAIL
GIVEN THE IMPRESSIVE HAIL CAPE.  THINK HAIL TO THE SIZE OF GOLF
BALLS AND THE POSSIBILITY FOR AREAS WITH GROUND COVERING
ACCUMULATIONS OF SMALLER HAIL WILL BE THE MAIN THREATS, THOUGH THE
STRONGEST STORMS COULD SPIT OUT SLIGHTLY LARGER HAIL. AS A SIDE
NOTE, STORM TOPS SHOULD BE QUITE IMPRESSIVE TODAY, WITH 50,000+ FOOT
TOPS NOT OUT OF THE QUESTION.

THE MOST LIKELY TIMING FOR CONVECTIVE INITIATION WOULD BE EARLY
AFTERNOON (1-4PM) AS THE CAP WEAKENS AND A WEAK H5 WAVE CROSSES THE
PANHANDLES. THE BEST THREAT FOR SEVERE WEATHER THIS AFTERNOON SHOULD
REMAIN NORTH AND EAST OF A LINE FROM ROUGHLY STRATFORD DOWN TO
CLAUDE, MOST LIKELY NOT INCLUDING AMARILLO.

THOUGH FORECAST SOUNDINGS DON'T SCREAM FLASH FLOODING FROM A
TEXTBOOK STANDPOINT AS PRECIP EFFICIENCY WILL LIKELY BE LIMITED,
SLOW STORM MOTIONS AND ANTECEDENT SATURATED GROUND CONDITIONS COULD
CERTAINLY YIELD ISOLATED AREAS OF FLASH FLOODING IN THE ERN TX
PANHANDLE.

SIMPSON

PREV DISCUSSION... /ISSUED 1033 AM CDT WED MAY 27 2015/

UPDATE...

UPDATED HOURLY GRIDS TO MATCH TRENDS FOR THE DAY. THE REMAINDER OF
THE FORECAST LOOKS ON TRACK.

PREV DISCUSSION... /ISSUED 622 AM CDT WED MAY 27 2015/

AVIATION...
LOW CLOUDS IN THE IFR RANGE MAY MAKE IT TO THE AMA TAF SITE...SO HAVE
INSERTED A TEMPO GROUP THERE. THINKING RIGHT NOW IS THAT THE LOW
CLOUDS WILL NOT MAKE IT TO DHT OR GUY. SOUTHERLY WINDS WILL PICK INTO
THE 14 TO 17 KNOT RANGE BY EARLY THIS AFTERNOON...THEN THEY SHOULD
BACK SOME AND DECREASE DURING THE EVENING. THUNDERSTORMS WILL ALSO BE
POSSIBLE WITH THE GREATER CHANCES NEAR DHT AND GUY LATE THIS
AFTERNOON. HAVE NOT MENTIONED THEM IN THE TAFS AT THIS TIME AS
COVERAGE SHOULD BE PRETTY SCATTERED.

PREV DISCUSSION... /ISSUED 432 AM CDT WED MAY 27 2015/

DISCUSSION...

CHALLENGING FORECAST AHEAD WITH REGARDS TO TIMING OF PERIODS OF
HIGHEST PRECIPITATION CHANCES THROUGH THE END OF THE WEEK. EARLY
THIS MORNING CONVECTION WAS ONGOING IN A SMALL CLUSTER FROM THE
CENTRAL OKLAHOMA PANHANDLE NORTHWARD INTO EXTREME SOUTHWEST KANSAS.
OTHER ISOLATED/SCATTERED SHOWERS AND STORMS WERE MOVING EASTWARD
ACROSS NEW MEXICO. PRIMARY DRIVING FORCE FOR GREATER COVERAGE OF
CONVECTION THIS AFTERNOON ASIDE FROM DIABATIC
HEATING/DESTABILIZATION WILL BE A WEAK SHORTWAVE SEEN IN WATER VAPOR
NOW OVER SOUTH CENTRAL COLORADO. THIS IS THE MOST APPARENT OF A
SERIES OF WAVES EMBEDDED WITHIN RELATIVELY WEAK WESTERLY FLOW.
STORMS THAT OCCUR THIS AFTERNOON WILL BE IN AT LEAST A MODERATELY
UNSTABLE ENVIRONMENT WITH DEEP LAYER SHEAR AROUND 30-35 KNOTS
FAVORING STORM ORGANIZATION. ALL MODES OF SEVERE WEATHER ARE
POSSIBLE WITH HAIL BEING THE MOST COMMON TYPE. ROUGHLY THE NORTHEAST
HALF IS MOST FAVORED FOR DEVELOPMENT.

A MORE IMPACTFUL UPPER LEVEL FEATURE IN THE FORM OF A COMPACT CLOSED
LOW NOW OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE TOWARD THE AREA
THROUGH TOMORROW. BY TOMORROW NIGHT MODELS ARE IN DECENT AGREEMENT
THAT THIS FEATURE WILL BECOME MORE OPEN AND PHASE SOMEWHAT WITH
NORTHERN STREAM SHORTWAVE. NET RESULT WILL BE MEAN HEIGHT FALLS AND
INCREASING LARGE SCALE ASCENT NECESSITATING HIGHER PRECIPITATION
PROBABILITIES LATE WEDNESDAY NIGHT INTO THURSDAY. WITH ANOMALOUS
MOISTURE STREAMING NORTHWARD LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY ACROSS THE SOUTHERN PORTION OF THE AREA FROM
ROUGHLY MID/LATE MORNING THURSDAY INTO THE AFTERNOON. DURING THIS
TIME SPATIAL AND TEMPORAL DETAILS BECOME INCREASINGLY BLURRY GIVEN
THE INHERENT NATURE OF DIFFICULT TO RESOLVE SMALL WAVES AND LARGER
SYNOPTIC SCALE DISCREPANCIES THAT EMERGE IN THE MODELS.
ADDITIONALLY...SMALLER SCALE DETAILS THAT ARE INFLUENCED BY THE
DEVELOPMENT OF CONVECTION INCLUDING BOUNDARY LAYER MOISTURE AND
MESOSCALE BOUNDARY FORCING WILL BE A FACTOR. ALL OF THIS WILL BE
RESOLVED BETTER WITH TIME. FOR NOW HAVE RELEGATED HIGHER
PRECIPITATION PROBABILITIES IN THE LIKELY CATEGORY TO THE SOUTHERN
PORTION OF THE AREA EARLY THURSDAY AND EXPANDED/INCREASED THIS
ACROSS ROUGHLY THE SOUTHEASTERN ONE THIRD OF THE TEXAS PANHANDLE
DURING THE AFTERNOON.

MODELS SHOW ONE MORE DISTINCT SHORTWAVE IN BROAD TROUGH THAT MAY LEAD
TO INCREASED PRECIPITATION PROBABILITIES FRIDAY EVENING AND FRIDAY
NIGHT FOLLOWED BY THE PASSAGE OF A COLD FRONT AND COOLER/DRIER
CONDITIONS FOR THE WEEKEND. MEDIUM RANGE GUIDANCE SHOWS A MORE
AMPLIFIED PATTERN EVOLVING EARLY NEXT WEEK WITH AT LEAST A BRIEF
PERIOD OF UPPER RIDGING AND WARMER TEMPERATURES. INTRODUCTION OF
ISOLATED-SCATTERED CONVECTION INTO THE FORECAST MAY BE NEEDED BY
TUESDAY IN LATER FORECAST ISSUENCES AS THE PATTERN DEAMPLIFIES AND A
TROUGH EVOLVES IN THE WEST. MEAN CROSS MOUNTAIN FLOW MAY BECOME
ESTABLISHED WITH A DEEPENING LEE SURFACE TROUGH AND SHARPENING
DRYLINE.

BRB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/18
Hazardous weather outlook, May 27, 11:54 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1154 AM CDT WED MAY 27 2015

OKZ001>003-TXZ001>020-272200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1154 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY NORTH
AND EAST OF A STRATFORD TO CLAUDE LINE. SOME THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY. A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND FRIDAY NIGHT
BEFORE A DRIER PATTERN DEVELOPS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT AND AGAIN ON
THURSDAY.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:58 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts62 min
May 27, 3:23 PM CDTTornado WarningAMAHemphill, Lipscomb, Ochiltree, Roberts52 min
May 27, 3:46 PM CDTFlash Flood WarningAMAHemphill, Lipscomb, Ochiltree, Roberts3 hr
May 27, 3:53 PM CDTSpecial Weather StatementAMAArmstrong67 min
May 27, 4:06 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley54 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts60 min
May 27, 4:44 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb91 min
May 27, 4:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray58 min
May 27, 4:51 PM CDTTornado WarningAMAHemphill39 min
May 27, 5:07 PM CDTSpecial Weather StatementAMAArmstrong53 min
May 27, 5:21 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Roberts54 min
May 27, 5:29 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts53 min
May 27, 5:31 PM CDTTornado WarningAMAHemphill, Lipscomb44 min
May 27, 5:35 PM CDTFlash Flood WarningAMAArmstrong3 hr
May 27, 5:41 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson49 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningAMAArmstrong63 min
May 27, 5:51 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Lipscomb, Ochiltree, Roberts69 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall61 min
May 27, 6:12 PM CDTTornado WarningAMAHemphill, Lipscomb48 min
May 27, 6:36 PM CDTAreal Flood AdvisoryAMAHartley, Oldham3 hr
May 27, 6:48 PM CDTSpecial Weather StatementAMAArmstrong57 min
May 27, 6:50 PM CDTFlash Flood WarningAMAHemphill, Lipscomb, Ochiltree, Roberts3 hr
May 27, 6:57 PM CDTTornado WarningAMAHemphill, Lipscomb48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.